North Carolina, 2022

Flash Flooding and Damaging Winds in North Carolina, July 2, 2022

July 2, 2022 · NWS RAH · 5 events in 1 county or zone

A mid-level trough across the Great Lakes helped push a weak cold front into the central North Carolina Piedmont during the evening and overnight hours. Ahead of the front, storms over the Ohio Valley and West Virginia produced additional surface boundaries across the northern Piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A mid-level trough across the Great Lakes helped push a weak cold front into the central North Carolina Piedmont during the evening and overnight hours. Ahead of the front, storms over the Ohio Valley and West Virginia produced additional surface boundaries across the northern Piedmont. The approach of the front led to development of scattered to numerous showers and storms across the northwest Piedmont in the late-evening hours, tapering off around midnight. The strongest storms produced downed trees and flash flooding in Forsyth County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 2, 6:32 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 2, 6:32 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
732 PM EDT Sat Jul 2 2022

.SYNOPSIS...
The center of Tropical Storm Colin will track slowly northeastward
along the North Carolina coast through Sunday, then push offshore
and away from the Outer Banks Sunday night. A weak backdoor cold
front will drop southward through North Carolina Sunday into Sunday
night, with high pressure building in briefly from the north Sunday
night and Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 245 PM Saturday...

We'll be dealing with TS Colin as well as prefrontal convection into
tonight. TS Colin was centered just off MYR as of 2 pm and will
continue a slow translation toward the NE, moving over the far SE
coast of NC through tonight. The heaviest rain and stronger winds
are still expected to hold to our E and offshore, although inland-
tracking tropical showers now working into the Coastal Plain are
likely to produce isolated downpours generating minor flooding in
urban and poor drainage areas, as 2+" PW and high low-level moisture
transport spreads inland. But the drier air further inland esp
through the mid-upper levels as noted on WV imagery will limit the
westward penetration of these showers and isolated storms, and will
maintain small to no Colin-associated pops into the E Piedmont and
Sandhills. Further N/W, broad mid level troughing crossing the Great
Lakes and Northeast/Maritimes will help propel a weak backdoor cold
front SSE toward NC tonight. Slow-moving scattered mountain
convection remains largely locked to the terrain, but more numerous
showers and storms from TN/KY into N VA will continue moving ESE
into moderate CAPE over central NC through this evening. SBCAPE
remains higher, over 3000 J/kg, to the N and NW of the forecast
area, where the deep layer bulk shear is also more favorable at 20-
30 kt. While our mid level flow remains weaker over NC, the RAP does
depict effective bulk shear values around 20 kts dipping S of the
border early this evening, which should help sustain convection
chances into the NC Piedmont through mid evening despite the waning
heating as sunset approaches. Will keep chance pops spreading into
the N and W Piedmont through the evening, before tapering them off
overnight. Another round of stratus is expected late night, mainly
over the E and NE CWA. Lows around 70 to the lower 70s. -GIH

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 300 PM Saturday...

The mid level trough will continue to push eastward over the
Northeast and northern Mid Atlantic states through Sun, and as the
westerlies dip southward leading to a more NW-to-SE steering flow
over the Mid Atlantic, the weak frontal zone (more likely instead to
be a prefrontal trough or outflow, based on the minimal change in
the incoming air mass) is expected to drop in a backdoor fashion
into and through NC. Pooling of deeper moisture (PW >2.0") ahead of
this frontal zone over NC combined with the slightly better bulk
shear and moderate instability will allow for scattered to numerous
showers and storm clusters areawide, peaking in the afternoon
through early evening, potentially disrupting some early July 4th
festivities. Locally heavy downpours remain a threat, esp with slow
and meandering storms with high liquid water content. The severe
threat appears somewhat limited, given the weak mid level flow,
although strong pulse downburst gusts are certainly possible. As we
lose heating with increasing CINH by late evening with the frontal
zone dropping to our southern sections, expect a N to S downward
trend to pops, leaving just scattered showers over the far S
overnight. Expect steamy highs in the upper 80s to mid 90s, pushing
heat index values to around 100 to 103 in areas from the Triangle to
the S and E where greater preconvection heating is expected. Lows
Sun night from the upper 60s N to low-mid 70s SE where clouds will
linger overnight. -GIH

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 230 PM Saturday...

As was stated in the overnight AFD, 12Z model runs continue to have
much better agreement showing this weekend's cold front moving
through the region on Monday, keeping pops a bit lower through the
day. The NAM is a bit of a dry outlier, keeping almost the entire
region dry. Will keep just a slight chance mention northeast of
Raleigh, but will continue with chance pops elsewhere.

While Tuesday is not expected to be a completely dry day, and all
locations still have chance pops during the afternoon, this appears
to be the day with the lowest overall coverage on the radar in the
extended forecast. Another front will form along the Great Lakes
Tuesday, and the front will end up somewhere between the Great Lakes
and North Carolina through the rest of the week. How far south the
front eventually moves may be dictated by late-week Canadian high
pressure that could give the front a push. Overall, the forecast
consists of diurnally-driven thunderstorms through the rest of the
week, but will cap the forecast pops at high chance considering the
inherent uncertainty with convection so many days out. Highs will be
in the 90s through the week, with Wednesday likely to be the hottest
day, and lows will be around 70.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 730 PM Saturday...

24 hour TAF period: VFR conditions to start the TAF period should
persist (in the absence of storms) through midnight. Expect MVFR
cigs to develop after midnight (best chances at KRWI, KFAY and KRDU
but still possible at KINT and KGSO), persisting through daybreak,
with a period of IFR conditions expected at KFAY and KRWI. Although
confidence is not high that MVFR/IFR conditions will occur at KINT
and KGSO tonight, some guidance does suggest fog/low stratus
developing.

Showers and storms will impact KINT/KGSO this evening, accompanied
by the usual restrictions, but should largely dissipate before
making it to KRDU. Showers associated with TC Colin have largely
dissipated, but a stray shower cannot be ruled out near KFAY and
KRWI this evening. Dry weather tonight through Sun morning will give
way to scattered showers/storms Sun aft/eve. -KC

Looking ahead: Sub-VFR fog/stratus is expected late Sun night into
early Mon morning. Mostly VFR conditions will occur on Mon (July 4)
across the N under weak high pressure, although a few showers may
linger over the S including FAY. Typical summertime weather with
isolated afternoon storms and a risk of sub-VFR fog/stratus each
early morning is expected Tue-Thu. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Hartfield
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...Green
AVIATION...KC
Hazardous weather outlook, Jul 2, 2:04 PM EST, 5 hours 41 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
304 PM EDT Sat Jul 2 2022

NCZ007>011-021>028-038>043-073>078-083>086-088-089-031230-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
304 PM EDT Sat Jul 2 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a marginal risk of severe storms and marginal risk of
excessive rainfall Sunday afternoon and evening, ahead of a
southward moving frontal boundary. Isolated to strong damaging winds
and isolated flash flooding are the primary hazards.

In addition, the combination of hot temperatures and high humidity
will push heat index values to the upper 90s to around 103, with the
highest values from the Triangle area to the south and east.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday afternoon and evening.

In the hours before

Special weather statement, Jul 2, 6:37 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Raleigh NC
737 PM EDT Sat Jul 2 2022

NCZ021-030030-
Forsyth NC-
737 PM EDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of Forsyth County
through 830 PM EDT...

At 736 PM EDT, Doppler radar was tracking a strong thunderstorm
3 miles north of Winston-Salem, drifting southeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Winston-Salem, Kernersville, Walkertown, Rural Hall, Pfafftown,
Stanleyville and Sedge Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3624 8031 3626 8025 3626 8019 3623 8010
      3617 8004 3603 8004 3601 8006 3603 8014
      3603 8021 3600 8022 3600 8025 3605 8034
      3615 8036
TIME...MOT...LOC 2336Z 314DEG 7KT 3617 8025

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

26

The radar

The Roanoke radar (KFCX), 91 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Forsyth

When
July 2, 7:45 PM EST
Where
Forsyth County, 2.42 mi ENE of Stanleyville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.209, -80.238

A tree was reported down on the roadway near the intersection of Providence Church Rd and Rideout Way.

Thunderstorm Wind, Forsyth

When
July 2, 8:11 PM EST
Where
Forsyth County, 0.47 mi NW of Hanes
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.084, -80.307

Multiple trees were reported down near Highway 421 and Highway 67 in the town of Hanes.

Flash Flood, Forsyth

When
July 2, 8:15 PM EST to 10:06 PM EST
Where
Forsyth County, 0.69 mi N of Winston Salem to 0.69 mi NNE of Winston Salem
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.110, -80.250

A stretch of University Parkway near Northwest Blvd was temporally closed due to flooding.

Flash Flood, Forsyth

When
July 2, 8:15 PM EST to 10:06 PM EST
Where
Forsyth County, 0.51 mi NW of Oldtown to 0.27 mi N of Oldtown
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.156, -80.305

The local fire department reported water flooding portions of Old Town Dr near Clyde Hayes Dr.

Flash Flood, Forsyth

When
July 2, 8:19 PM EST to 10:06 PM EST
Where
Forsyth County, 0.89 mi SW of Winston Salem to 0.74 mi SSW of Winston Salem
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.090, -80.260

Law enforcement reported that Peters Creek Parkway near Salem Parkway was closed for a period of time due to flooding on the roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1047881, 1047882, 1047877, 1047878, 1047879.